Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 38, NWS Jackson, KY

September 9, 20184 counties in Kentucky

NWS Jackson, KY issued this flash flood warning at Sep 9, 2018, 2:42 PM EDT for 4 counties in Kentucky. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2018, 2:42 PM EDT (18:42 UTC)
Expired
Sep 9, 2018, 8:45 PM EDT
In force
6 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Bath County, KY, Menifee County, KY, Morgan County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 44 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 3:30 PM EDTFLASH FLOODFrenchburg, KYWATER FLOWING OVER MOST COUNTY ROADS...RESULTING IN NUMEROUS ROAD CLOSURES. WATER IN ABOUT 20 HOMES LEADING TO A FEW WATER RESCUES. ONE SCHOOL SUSTAINED FLOODING DAMAGE ALONG WITH A COUPLE OF OTHER BUSINESSES.
Sep 9, 3:30 PM EDTFLASH FLOODFrenchburg, KYWATER FLOWING OVER MOST COUNTY ROADS...RESULTING IN NUMEROUS ROAD CLOSURES. WATER IN HOMES LEADING TO A FEW WATER RESCUES. ONE SCHOOL SUSTAINED FLOODING DAMAGE.
Sep 9, 6:06 PM EDTFLASH FLOOD4 Wnw Frenchburg, KYWATER FLOWING OVER DOGTROT ROAD OUTSIDE OF FRENCHBURG.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 367 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
367 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

150 
WGUS53 KJKL 091842
FFWJKL
KYC011-165-175-205-092145-
/O.NEW.KJKL.FF.W.0038.180909T1842Z-180909T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
242 PM EDT SUN SEP 9 2018

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Southeastern Bath County in east central Kentucky...
  Northwestern Morgan County in southeastern Kentucky...
  Menifee County in east central Kentucky...
  Southeastern Rowan County in east central Kentucky...

* Until 545 PM EDT.

* At 241 PM EDT, Doppler radar indicated showers and thunderstorms 
  producing heavy rain across the warned area. Up to one and a half 
  inches of rain have already fallen. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Frenchburg, Wellington, Campsites in the Indian Creek area of the
  Daniel Boone National Forrest, Zag, Clay Lick, Means, Blairs Mills,
  Stoll, Cornwell, Rothwell, Cedar Groves and Denniston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3806 8327 3803 8324 3792 8337 3785 8348
      3786 8350 3783 8353 3782 8359 3783 8362
      3782 8363 3790 8376 3797 8378 3801 8375
      3804 8357 3806 8358 3805 8353 3813 8326

$$

JG
1 follow-up statement
359 
WGUS53 KJKL 092132
FFWJKL
KYC011-165-175-205-100045-
/O.EXT.KJKL.FF.W.0038.000000T0000Z-180910T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
532 PM EDT SUN SEP 9 2018

The National Weather Service in JACKSON KY has extended the

* Flash Flood Warning for...
  Southeastern Bath County in east central Kentucky...
  Northwestern Morgan County in southeastern Kentucky...
  Menifee County in east central Kentucky...
  Southeastern Rowan County in east central Kentucky...

* Until 845 PM EDT.

* At 531 PM EDT, emergency management reported numerous areas of 
  flash flooding ongoing across the warned area. Three to four 
  inches of rain have already fallen since midnight. 

* Some locations that will experience flooding include...
  Frenchburg, Wellington, Campsites in the Indian Creek area of the
  Daniel Boone National Forrest, Zag, Clay Lick, Means, Blairs Mills,
  Stoll, Cornwell, Rothwell, Cedar Groves and Denniston.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3806 8327 3803 8324 3792 8337 3785 8348
      3786 8350 3783 8353 3782 8359 3783 8362
      3782 8363 3790 8376 3797 8378 3801 8375
      3804 8357 3806 8358 3805 8353 3813 8326

$$

GREIF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 1:32 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 9, 1:32 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
132 PM EDT Sun Sep 9 2018

.UPDATE...
Issued at 1225 PM EDT SUN SEP 9 2018

Center of surface low pressure looks to be just northeast of
Frankfort, pulling slowly NNE. Heavy rains associated with a warm
front through the northern parts of eastern KY continue where
flash flood warnings are in effect. Additional showers and
thunderstorms have developed in the warm sector ahead of the cold
front. The cold front extends from the low to near Bowling Green.
The cold front will only slowly makes its was east and should be
near the VA border by 12Z Monday. Some of the storms in the warm
sector could produce strong wind gusts this afternoon. Have
updated the forecast with the latest observational trends, which
includes lower temperatures in the far northern part of the
forecast area for this afternoon.

UPDATE Issued at 1000 AM EDT SUN SEP 9 2018

A band of showers and embedded thunderstorms continues to track
across the northwest part of the forecast area. With locally heavy
rain in this band have issued a flash flood warning for parts of
Bath and Montgomery counties. Have also increased rain chances in
this area for the next couple of hours. The southeastern two-
thirds of the forecast area will have abundant sunshine from this
morning into the afternoon, which will increase destabilization.
With sufficient shear and instability a few storms this afternoon
could produce isolated wind gusts of 40 to 50 knots. The forecast
area remains in a marginal risk for severe storms today.

UPDATE Issued at 758 AM EDT SUN SEP 9 2018

A band of showers and some embedded thunderstorms continues to
persist near the Interstate 64 corridor. Dual Pol estimates
indicate that rainfall in this area is nearing the 3 hour Flash
Flood Guidance in a few locations. A Flood Advisory has been
extended for some of this area accordingly. The area extent of the
Flash Flood Watch remains valid as well. Main updates were to
adjust temps toward recent observations and raise pops over the
next couple of hours near the I 64 corridor.

&&

.SHORT TERM...(Today through Monday)
Issued at 445 AM EDT SUN SEP 9 2018

The remnants of Tropical Storm Gordon have more or less merged
with a frontal zone that extends across the Commonwealth this
morning. An upper level trough extends from the Great Lakes to the
Mid MS Valley and Lower OH Valley early this morning. At the
surface, an area of low pressure was over western KY with a warm
front extending east and northeast along or just south of the I 64
corridor. Showers and a stray thunderstorm or two were ongoing
across the region at this time. Overall, rain rates have decreased
overnight and there has been a relative lull in the activity for
much of the southern two thirds of the area.

PW is expected to remain in the 1.75 to about 2.1 inch range into
this evening as the upper level trough progresses east and an
upper low briefly closes off over MI. At the surface, low pressure
should reach OH this evening with the trailing cold front moving
across East KY this evening and tonight. With abundant moisture in
place, rather widespread convection is anticipated especially
this afternoon and evening. This convection should continue to
produce locally heavy rainfall. Portions of the area have received
heavy rain during the past 24 hours. The heaviest rain has
generally been northwest of JKL especially nearer to the I 64
corridor. Some locations nearer to JKL as well as in Pike County
picked up heavy rain as well so the areal extent of the Flood
Watch has remained unchanged. Locations that receive more
substantial heating would develop stronger instability and
possibly experience a stronger storm or two or perhaps a locally
severe thunderstorm with gusty winds being the main threat. This
has been highlighted in the Marginal Risk from SPC and is also
noted in the HWO along with the locally heavy rain and flash flood
risk.

The upper trough/low should continue gradually progressing across
the Great Lakes and into Ontario by the end of the period while
the surface low tracks toward Lake Erie. The trailing cold front
should eventually pass east of the area on Monday. Overall, a
decreasing chance of convection and rain rates is expected
overnight and into the day on Monday and as a drier airmass begins
to move in.

Temperatures should reach near normal levels today with cloud
cover leading to slightly above normal temperatures tonight. Low
level moisture should linger into Monday despite the overall
moisture in the column decreasing. The persistent low clouds on
Monday will suppress high temperatures which should only reach the
low to mid 70s.

.LONG TERM...(Monday night through Saturday)
Issued at 332 AM EDT SUN SEP 9 2018

The models are in good agreement with the near term portion of the
extended, showing the main trough associated with the remnants of
Tropical Storm Gordon moving off to the northeast and dissipating.
Closer to the surface, the cold front from Sunday and into Monday
will stall just southeast of Kentucky by Tuesday evening. The
boundary will then slowly meander back north into eastern Kentucky
early Wednesday and remain through Friday. This will keep chances of
showers in the forecast, with the potential for afternoon/evening
thunderstorms Wednesday through Friday as well.

The models seem to be coming into better agreement than past runs
with the trajectory of Tropical Storm Florence; however, the ECMWF
continues to show the storm moving more inland than the GFS. Both
models do show it progressing up to the North Carolina and Virginia
border by late Friday, but progression slows into the weekend with a
gradual transition into the northern stream due to zonal flow aloft.
With this system near the end of the forecast period, confidence is
low whether eastern Kentucky would be impacted. However, this will
continue to be monitored with future model runs.

High temperatures for the extended will start out in the upper 70s
and then gradually increase to be in the mid to upper 80s by the end
of the week. Lows will follow a similar trend, starting out in the
low 60s and gradually increase to the mid to upper 60s by
Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 131 PM EDT SUN SEP 9 2018

Numerous showers and thunderstorms will affect the area this
afternoon into tonight as low pressure moves from central KY into
OH, and a cold front pushes towards eastern KY. Outside of showers
and thunderstorms VFR conditions and light winds will prevail
this afternoon, but MVFR to LIFR conditions and wind gusts to 30
knots will occur in and near showers and thunderstorms. The cold
front will move very slowly southeast across the area tonight and
be near the VA-KY border by 12Z Monday. Low clouds and fog will
persist in the area just behind the cold front with IFR to LIFR
conditions expected from late tonight into Monday. Conditions will
be slow to improve on Monday, with any fog gradually lifting, but
IFR ceilings persisting into the afternoon.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 8 PM EDT this evening for KYZ044-050>052-
058>060-104-106>112-119-120.

&&

UPDATE...SBH
SHORT TERM...JP
LONG TERM...CGAL
AVIATION...SBH
Hazardous weather outlook, Sep 9, 4:41 AM EDT, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Jackson KY
441 AM EDT Sun Sep 9 2018

KYZ044-050>052-058>060-104-106>112-119-120-101145-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Elliott-
Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
441 AM EDT Sun Sep 9 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Multiple rounds of showers and some thunderstorms will lead to
locally heavy rain through this evening. This additional rainfall
could lead to flash flooding, especially in locations that
experience multiple thunderstorms.

In addition, thunderstorms this afternoon and evening could
produce strong wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are also possible at times from Wednesday through
Friday, especially during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of heavy rain, flash
flooding, or high water.

KYZ068-069-079-080-083>088-113>118-101145-
Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-
Bell-Harlan-Knott-Owsley-Perry-Clay-Leslie-Letcher-
Including the cities of Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, and Whitesburg
441 AM EDT Sun Sep 9 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms could produce locally heavy rain through this
evening. Localized flash flooding is possible, especially in
locations that experience multiple thunderstorms.

In addition, thunderstorms this afternoon and evening could
produce strong wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are also possible at times from Wednesday through
Friday, especially during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flash flooding
or high water.

JP

In the hours before

Local storm report, Sep 9, 9:16 AM EDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
916 AM EDT SUN SEP 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     FLOOD            5 ESE MOUNT STERLING    38.03N 83.86W
09/09/2018                   MONTGOMERY         KY   NWS EMPLOYEE

            A FEW INCHES OF WATER OVER SPENCER ROAD SOUTHEAST OF
            MOUNT STERLING.

&&

JCG
Local storm report, Sep 9, 9:17 AM EDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
917 AM EDT SUN SEP 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       1 S OGGS STATION        38.01N 83.82W
09/09/2018  M3.15 INCH       MONTGOMERY         KY   NWS EMPLOYEE

            24 HOUR RAINFALL TOTAL.

&&

JCARICO
Local storm report, Sep 9, 10:15 AM EDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1015 AM EDT SUN SEP 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLOOD            6 N OWINGSVILLE         38.22N 83.76W
09/09/2018                   BATH               KY   EMERGENCY MNGR

            WATER OF AN UNKNOW DEPTH FLOWING OVER WYOMING/BLUE ROCK
            ROAD.

0930 AM     FLOOD            4 SW OWINGSVILLE        38.10N 83.81W
09/09/2018                   BATH               KY   EMERGENCY MNGR

            WATER OF AN UNKNOWN DEPTH FLOWING OVER STEPSTONE ROAD.

0930 AM     FLOOD            4 SE SHARPSBURG         38.16N 83.88W
09/09/2018                   BATH               KY   EMERGENCY MNGR

            WATER OF AN UNKNOWN DEPTH FLOWING OVER FLAT CREEK ROAD.

&&

JCARICO
Local storm report, Sep 9, 12:11 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1211 PM EDT SUN SEP 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLASH FLOOD      1 S OWINGSVILLE         38.12N 83.76W
09/09/2018                   BATH               KY   EMERGENCY MNGR

            WATER FLOWING OVER HIGHWAY 36...NEAR INTERSTATE 64 AT
            EXIT 121. ROAD CLOSED.

1130 AM     FLASH FLOOD      2 NW OLYMPIA            38.12N 83.72W
09/09/2018                   BATH               KY   EMERGENCY MNGR

            WATER RESCUE AS WOMAN TRAPPED IN VEHICLE ON HIGHWAY 36
            BETWEEN OLYMPIA AND INTERSTATE 64.

&&

JCARICO
Local storm report, Sep 9, 1:32 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
132 PM EDT SUN SEP 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     FLOOD            3 SSW FLEMINGSBURG      38.39N 83.76W
09/09/2018                   FLEMING            KY   TRAINED SPOTTER

            WATER COVERING MARTHA MILLS ROAD.

&&

JCG

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 11:53 PM EDTAreal Flood AdvisoryJKLFleming6 hr
Sep 8, 11:58 PM EDTAreal Flood AdvisoryJKLBath, Fleming, Menifee, Montgomery, Rowan11 hr
Sep 9, 12:28 AM EDTSpecial Weather StatementJKLBath32 min
Sep 9, 12:30 AM EDTSpecial Weather StatementJKLMontgomery45 min
Sep 9, 12:51 AM EDTSpecial Weather StatementJKLFleming54 min
Sep 9, 1:08 AM EDTSpecial Weather StatementJKLMenifee37 min
Sep 9, 1:49 AM EDTAreal Flood AdvisoryJKLElliott, Fleming, Morgan, Rowan4 hr
Sep 9, 9:58 AM EDTFlash Flood WarningJKLBath, Montgomery3 hr
Sep 9, 11:00 AM EDTFlash Flood WarningJKLBath, Fleming, Montgomery, Rowan3 hr
Sep 9, 1:02 PM EDTAreal Flood WarningJKLBath, Montgomery3 hr
Sep 9, 1:25 PM EDTAreal Flood WarningJKLBath, Fleming3 hr
Sep 9, 1:59 PM EDTAreal Flood WarningJKLBath, Fleming, Montgomery, Rowan20 hr
Sep 9, 3:37 PM EDTAreal Flood WarningJKLMenifee, Montgomery, Powell3 hr
Sep 9, 3:59 PM EDTAreal Flood WarningJKLBath, Fleming, Montgomery18 hr
Sep 9, 4:56 PM EDTSpecial Weather StatementJKLMartin49 min
Sep 9, 5:09 PM EDTAreal Flood AdvisoryJKLEstill3 hr
Sep 9, 5:27 PM EDTFlash Flood WarningJKLEstill3 hr
Sep 9, 5:43 PM EDTFlash Flood WarningJKLMenifee, Powell, Wolfe3 hr
Sep 9, 6:49 PM EDTRiver Flood AdvisoryJKLEstill, Powell27 hr
Sep 9, 6:55 PM EDTFlash Flood WarningJKLEstill, Menifee, Montgomery, Powell3 hr

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.